Originally Posted by SpaceBaby
I'm not sure, but what I've heard is that the dopamine from stimulants and serotonin from SSRIs sort of cancel eachother out too... but not sure how true this is or what others have experienced. Maybe there is a correlation with weight gain, I dunno.
You've heard wrong. Many medications raise both levels. Sertraline/Zoloft, for example, is known to affect the reuptake of both serotonin and dopamine.
There is a balance (between dopamine, serotonin, epinephrine&norepinephrine, GABA, etc.), and that balance being out of whack is what leads to a wide array of mental disorders... but, it's not as simple as saying one will displace another or that they cancel one another out.
That's also not to say that some med combos won't cancel one another out... it's just incorrect to assume that there will always be some sort of cancellation because that is usually not the case.
The mechanisms involved are complex. There is competition between the various chemicals as they move from your blood and into your brain. Tryptophan (the precursor to 5HTP and Serotonin) has a difficult time crossing the blood-brain barrier. It competes against other amino acids to make use of the same cellular passageways. When you eat a lot of carbs and trigger the body's insulin response, the blood is flushed of many of these competing amino acids... but tryptophan is not affected by insulin and is thus increased within your brain. So, there is some balancing and canceling out that takes place while these amino acids are in transport... but, it's a different story once they are in your brain.
@OP. anti-depressants will only (generally) influence weight loss if your weight changes are a response to your moods/depression. Stimulants don't directly affect your weight either, but they will potentially affect your appetite which in turn will affect your weight.